Woman left bedbound for three months after steroid creams left her skin red raw

A woman who became addicted to steroid creams that made her skin red and rough quit her job after being bedridden for three months.

Samantha Saunder had mild eczema as a child and was given a topical steroid cream to soothe her skin when she was 14.

But Samantha’s skin got worse and worse and the doctors prescribed her stronger and stronger creams until she suffocated herself with the topical steroids several times a day to relieve the severe itching.

Samantha, from Cape Town, South Africa, found that after a few years the creams stopped working, but doctors continued to provide more effective steroids.

She was warned that she would have to use the creams for the rest of her life to control her eczema.

When she turned 32, Samantha’s life revolved around her skin and she felt like she couldn’t live without steroid creams.

Samantha wondered if the drugs were making her skin worse and struggling with the regular flare-ups. She opted for a cold turkey and stopped using the creams in July 2020.

Her body immediately developed a rash, and after researching it online, she found she was suffering from topical steroid withdrawal (TSW) – a condition that causes burning, stinging, and bright red skin in long-term topical steroid users after stopping use leads .

Samantha followed a “no moisturizing method” – one developed by Dr. Kenji Sato in Japan discovered a regimen that recommends drying the skin as a treatment for TSW so that the skin can learn to rehydrate itself.

To do this, she had to limit showering to every two weeks, water intake to one liter per day and no moisturizer.

Samantha’s skin turned red and flaky and was in severe pain when it burned.

In the first month without topical steroids, her face swelled dramatically and she suffered from profuse cold sweats, insomnia, fatigue, and depression.

Woman left bedbound for three months after steroid creams left her skin red raw 1

Bedridden for three months, she had to rely on her 34-year-old husband, Mike, and mother, Jackie, to look after her – and even help her go to the bathroom if she’s not due to an infection in her legs could walk.

Samantha couldn’t see herself in the mirror as the skin on her face burned and oozed. She had to quit her job to focus on her recovery.

After five months of withdrawal, Samantha’s symptoms are finally disappearing, although she is aware that full recovery will take time. Others report that it took up to five years for their skin to heal.

Now Samantha is slowly re-emerging after five months at home and has shared her story on social media to connect with other people suffering from TSW.

Woman left bedbound for three months after steroid creams left her skin red raw 2

She hopes to serve as a cautionary story about what can happen through topical steroid use.

“I suffered from eczema from the age of five when it started in spots on my wrists and spread to my elbows and behind my legs,” said Samantha.

“I was very self-confident in school because we had to wear clothes in the summer months and I was always very itchy.

“My parents went out of their way to find the cause, and when I was fourteen a general practitioner prescribed a steroid topical cream for me. It initially provided relief, but my skin began to deteriorate.

Woman left bedbound for three months after steroid creams left her skin red raw 3

Woman left bedbound for three months after steroid creams left her skin red raw 4

“I would choke myself in the creams for some relief and it would provide temporary solace. My life revolved around my skin and I couldn’t live without my creams.”

She added, “I was very nervous about how people would react, but getting my story out and showing my vulnerability was the most cathartic experience. I had an outpouring of love that helped tremendously.

“The number of people suffering from TSW worldwide is staggering. The church opened their hearts to me and it was very special to connect with people who are going through the same thing.

“I’m positive about my recovery and I know healing can and will happen. I’m getting better and I know the process is tedious, but I will get there.”

.

Leave a Comment